Illinois, 2008

Hail and Damaging Winds in Illinois, June 15, 2008

June 15, 2008 · NWS DVN · 21 events in 6 counties and zones

Scattered thunderstorms moved eastward across west central and north central Illinois during the afternoon hours of June 15. Large hail and damaging winds accompanied the storms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
21

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

Scattered thunderstorms moved eastward across west central and north central Illinois during the afternoon hours of June 15. Large hail and damaging winds accompanied the storms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Jun 15, 9:02 AM CST, 3 hours 33 minutes earlier.

Area forecast discussion, Jun 15, 9:02 AM CST, 3 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1002 AM CDT SUN JUN 15 2008

.UPDATE...
HAVE BEEFED UP WORDING IN THE GRIDS TO MENTION SEVERE AND HEAVY RAIN
FOR TODAY. MOISTURE CONTINUES TO STREAM NORTHEAST INTO THE CWA WITH
SURFACE DEWPOINTS RISING INTO THE MID TO UPPER 60S. 500 MB WINDS OF
80 KNOTS ACROSS THE AREA LOOKS SCARY. MCS THAT DEVELOPED WEST OF
OMAHA A FEW HOURS AGO CONTINUES TO RACE EASTWARD INTO PORTIONS OF
WESTERN IOWA. EXPECT THIS MCS TO MOVE INTO THE DVN CWA THIS
AFTERNOON WITH SIGNIFICANT WIND DAMAGE EXPECTED. PLENTY OF SUNSHINE
OUT AHEAD OF THE STORMS WILL PROVIDE AMPLE INSTABILITY. REMAINDER OF
GRIDS UNCHANGED AT THIS TIME. FLASH FLOOD WATCH CONTINUES AS IS.

&&

.AVIATION...
THUNDERSTORMS SOME SEVERE TO IMPACT TAF SITES ESPECIALLY THIS
AFTERNOON INTO THE EARLY EVENING. STORMS WILL BE MOVING RAPIDLY EAST
AT LEAST 40 KNOTS. EXPECT MVFR CONDITIONS IN TSRA OTHERWISE VFR.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...FLASH FLOOD WATCH FROM 10 AM CDT THIS MORNING THROUGH THIS
     EVENING FOR CEDAR-DES MOINES-HENRY IA-IOWA-JEFFERSON-
     JOHNSON-KEOKUK-LEE-LOUISA-MUSCATINE-SCOTT-VAN BUREN-
     WASHINGTON.

IL...FLASH FLOOD WATCH FROM 10 AM CDT THIS MORNING THROUGH THIS
     EVENING FOR HANCOCK-HENDERSON-MCDONOUGH-MERCER-ROCK ISLAND-
     WARREN.

MO...FLASH FLOOD WATCH FROM 10 AM CDT THIS MORNING THROUGH THIS
     EVENING FOR CLARK-SCOTLAND.

&&

HAASE
Hazardous weather outlook, Jun 15, 4:36 AM CST, 7 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
536 AM CDT SUN JUN 15 2008

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-161000-
BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON-
CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON-
HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL-
WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON-
WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK-
436 AM CDT SAT JUN 14 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST CENTRAL
IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST MISSOURI.

.DAY ONE...TODAY AND TONIGHT

THE STORM PREDICTION CENTER IS FORECASTING A SLIGHT RISK FOR SEVERE
THUNDERSTORMS NORTH OF HIGHWAY 30 TODAY...AND A MODERATE RISK SOUTH
OF HIGHWAY 30 IN IOWA...ILLINOIS...AND MISSOURI. THE MAIN THREATS
WILL BE DAMAGING WINDS AND LARGE HAIL. A COMPLEX OF STORMS WILL
QUICKLY EXIT THE AREA EARLY THIS MORNING...THEN ANOTHER ROUND IS
EXPECTED TO DEVELOP IN THE AFTERNOON AND EVENING HOURS.  THESE
STORMS WILL SWEEP SOUTHEAST OF THE OUTLOOK AREA BY LATE EVENING.

IN ADDITION TO SEVERE STORMS...FLASH FLOODING FROM HEAVY RAIN AND
LEVEE FAILURES IS THE MAIN THREAT ALONG AND SOUTH OF INTERSTATE 80.
LEVEES ALONG THE CEDAR...IOWA...AND MISSISSIPPI RIVERS ARE
THREATENED.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

MAJOR TO RECORD FLOODING WILL CONTINUE ON THE MISSISSIPPI RIVER AND
MOST TRIBUTARY RIVERS. DETAILED INFORMATION CAN BE FOUND IN THE
LATEST FLOOD STATEMENT PRODUCT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE TODAY ACROSS THE ENTIRE OUTLOOK AREA.

ERVIN

In the hours before

Local storm report, Jun 15, 11:54 AM CST, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1254 PM CDT SUN JUN 15 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1252 PM     TSTM WND GST     3 WSW GRANGER           40.45N 92.02W
06/15/2008  E60 MPH          SCOTLAND           MO   TRAINED SPOTTER

            SEVERE THUNDERSTORM WINDS BROKE 6 TO 8 INCH DIAMETER TREE
            LIMBS.

&&

DMD
Local storm report, Jun 15, 12:05 PM CST, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
105 PM CDT SUN JUN 15 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0104 PM     HAIL             LURAY                   40.45N 91.88W
06/15/2008  E0.75 INCH       CLARK              MO   TRAINED SPOTTER

            OCCURRING RIGHT NOW.

&&
Local storm report, Jun 15, 12:16 PM CST, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
116 PM CDT SUN JUN 15 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0100 PM     HAIL             LURAY                   40.45N 91.88W
06/15/2008  E0.88 INCH       CLARK              MO   TRAINED SPOTTER

            DIME TO NICKLE-SIZED HAIL LASTED FOR ABOUT 10 MINUTES
            BEGINNING AROUND 1 PM.

&&

14
Local storm report, Jun 15, 12:17 PM CST, 18 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
117 PM CDT SUN JUN 15 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0100 PM     HAIL             LURAY                   40.45N 91.88W
06/15/2008  E0.88 INCH       CLARK              MO   TRAINED SPOTTER

            DIME TO NICKEL-SIZED HAIL LASTED FOR ABOUT 10 MINUTES
            BEGINNING AROUND 1 PM.

&&

14
Local storm report, Jun 15, 12:31 PM CST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
131 PM CDT SUN JUN 15 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0113 PM     TSTM WND DMG     4 S CROTON              40.52N 91.69W
06/15/2008                   CLARK              MO   TRAINED SPOTTER

            SIX INCH BRANCHES DOWNED BY SEVERE WIND.

0125 PM     HAIL             BEAVERDALE              40.85N 91.22W
06/15/2008  E0.88 INCH       DES MOINES         IA   EMERGENCY MNGR

            ALSO 40 TO 50 MPH WIND.

&&

DMD
Local storm report, Jun 15, 12:33 PM CST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
133 PM CDT SUN JUN 15 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0131 PM     HAIL             2 WNW BURLINGTON        40.83N 91.16W
06/15/2008  E0.75 INCH       DES MOINES         IA   TRAINED SPOTTER

&&

DMD

The radar

The Quad Cities radar (KDVN), 146 km away, was scanning. The volume nearest the first event began at 18:33 UTC.

Open the radar archive at this moment

Event by event

11 hail, 10 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Hancock

When
June 15, 12:35 PM CST
Where
Hancock County, 2.32 mi NNE of Hamilton
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
40.430, -91.330

Wind gusts estimated to be 65 to 70 mph were observed just north of Hamilton, IL around 1:35 pm June 15.

Hail, Hancock

When
June 15, 12:35 PM CST
Where
Hancock County, 2.32 mi NNE of Hamilton
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.430, -91.330

Nickel to quarter-sized hail fell just north of Hamilton, IL at 1:35 pm June 15.

Hail, McDonough

When
June 15, 12:39 PM CST
Where
McDonough County, 4.18 mi S of Colmar
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
40.290, -90.910

Penny-sized hail fell near Plymouth, IL at 1:39 pm June 15.

Hail, Henderson

When
June 15, 12:49 PM CST
Where
Henderson County, 0.52 mi W of Lomax
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
40.680, -91.080

Penny-sized hail fell in Lomax, IL at 1:49 pm June 15.

Hail, Hancock

When
June 15, 12:50 PM CST
Where
Hancock County, 0.87 mi SW of Carthage
Measured
1.75 in hail
Reported by
Fire Department/Rescue
Coordinates
40.410, -91.140

Quarter to golf ball-sized hail fell in Carthage, IL at 1:50 pm June 15.

Thunderstorm Wind, Hancock

When
June 15, 12:50 PM CST
Where
Hancock County, 0.87 mi SW of Carthage
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
40.410, -91.140

Wind gusts estimated to be 70 mph blew down several trees in Carthage, IL at 1:50 pm June 15.

Thunderstorm Wind, Hancock

When
June 15, 12:50 PM CST
Where
Hancock County, 0.87 mi SW of Carthage
Measured
61 kt (70 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
40.410, -91.140

Wind gusts estimated to be 70 mph blew down several trees and branches in Carthage, IL at 1:50 pm June 15. Power lines were also down.

Thunderstorm Wind, Hancock

When
June 15, 12:50 PM CST
Where
Hancock County, 0.87 mi SW of Carthage
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
40.410, -91.140

Wind gusts estimated to be 70 mph blew down numerous large trees across the city of Carthage, IL at 1:50 pm June 15. Some of the trees were uprooted. A power outage was also observed.

Hail, Warren

When
June 15, 12:53 PM CST
Where
Warren County, 0.87 mi SW of Monmouth
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
40.910, -90.640

Quarter-sized hail fell in Monmouth, IL at 1:53 pm June 15.

Hail, Warren

When
June 15, 12:53 PM CST
Where
Warren County, 2.14 mi SSW of Larchland
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
40.790, -90.660

Quarter-sized hail fell about four miles north of Roseville, IL at 1:53 pm June 15.

Hail, Hancock

When
June 15, 12:53 PM CST
Where
Hancock County, 0.87 mi SW of Carthage
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
40.410, -91.140

Penny-sized hail fell in Carthage, IL at 1:53 pm June 15.

Thunderstorm Wind, Hancock

When
June 15, 12:55 PM CST
Where
Hancock County, 0.87 mi SW of Carthage
Measured
61 kt (70 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
40.410, -91.140

Wind gusts estimated to be 70 mph blew down several large healthy trees three to four feet in diameter across Carthage, IL at 1:55 pm June 15. A tall pine tree was snapped off about five feet above the ground.

Thunderstorm Wind, McDonough

When
June 15, 1:20 PM CST
Where
McDonough County, 0.53 mi W of Macomb
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
40.470, -90.680

Wind gusts estimated to be 60 mph blew down some trees and power lines in Macomb, IL at 2:20 pm June 15.

Thunderstorm Wind, McDonough

When
June 15, 1:20 PM CST
Where
McDonough County, Macomb Muni Arpt
Measured
60 kt (69 mph) estimated gust
Reported by
AWOS
Coordinates
40.520, -90.650

A 69 mph wind gust was measured by the Automated Weather Observing System (AWOS) at the Macomb Municipal Airport in Macomb, IL at 2:20 pm June 15.

Hail, Bureau

When
June 15, 1:23 PM CST to 1:33 PM CST
Where
Bureau County, 0.52 mi E of Ladd
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
41.380, -89.210

Two rounds of penny-sized hail fell in Ladd, IL between 2:23 pm and 2:33 pm June 15.

Hail, Bureau

When
June 15, 1:25 PM CST
Where
Bureau County, 0.86 mi NE of Seatonville
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.380, -89.270

Quarter-sized hail fell about 10 miles east of Princeton, IL at 2:25 pm June 15. Most of the hail was quarter-sized with a some hail stones even larger.

Thunderstorm Wind, McDonough

When
June 15, 1:30 PM CST
Where
McDonough County, Bushnell
Measured
56 kt (64 mph) estimated gust
Reported by
Emergency Manager
Coordinates
40.550, -90.500

Wind gusts estimated to be 65 mph blew down several trees in Bushnell, IL around 2:30 pm June 15.

Thunderstorm Wind, Bureau

When
June 15, 1:31 PM CST
Where
Bureau County, 0.86 mi NE of Princeton
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.380, -89.460

Wind gusts estimated to be 65 mph were observed in Princeton, IL at 2:31 pm June 15.

Thunderstorm Wind, Bureau

When
June 15, 1:37 PM CST
Where
Bureau County, 0.69 mi S of Wyanet
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.360, -89.580

Wind gusts estimated to be 60 mph were observed in Wyanet, IL at 2:37 pm June 15. Rainfall rates of two inches an hour and standing water were also noted.

Hail, Putnam

When
June 15, 1:41 PM CST
Where
Putnam County, 0.52 mi E of Mc Nabb
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
41.180, -89.210

Penny-sized hail fell in McNabb, IL at 2:41 pm June 15.

Hail, Bureau

When
June 15, 1:43 PM CST
Where
Bureau County, 0.69 mi S of Ladd
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
41.370, -89.220

Golf ball-sized hail fell just south of Ladd, IL near mile marker 70 on Interstate 80 (Spring Valley Exit) at 2:43 pm June 15.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2008Every state in 2008This day in weather historyWarnings in Illinois, June 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 117043, 117044, 117045, 117046, 117047, 117049, 117051, 117100, 117052, 117053, 117091, 117055, 117058, 117061, 117068, 117063, 117064, 117065, 117070, 117074, 117080.